Alert archive / Oregon / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 8, 2013, 3:44 PM PDT for Jackson County, Oregon. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 3:44 PM PDT (22:44 UTC)
- Expired
- Aug 8, 2013, 4:15 PM PDT
- In force
- 31 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Jackson County, OR
The radar
The Medford radar (KMAX), 15 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS56 KMFR 082244 SVRMFR ORC029-082315- /O.NEW.KMFR.SV.W.0013.130808T2244Z-130808T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 344 PM PDT THU AUG 8 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... THIS INCLUDES THE CITY OF ASHLAND... * UNTIL 415 PM PDT * AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HYATT LAKE CAMPGROUND...OR 14 MILES EAST OF ASHLAND...AND MOVING WEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCK PRAIRIE NORDIC TRAILS AND EMIGRANT LAKE PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR EMIGRANT LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4210 12279 4237 12272 4224 12233 4210 12236 TIME...MOT...LOC 2243Z 098DEG 16KT 4218 12245 $$ SVEN
1 follow-up statement
616 WWUS56 KMFR 082313 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 413 PM PDT THU AUG 8 2013 ORC029-082321- /O.EXP.KMFR.SV.W.0013.000000T0000Z-130808T2315Z/ JACKSON OR- 413 PM PDT THU AUG 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON COUNTY WILL EXPIRE AT 415 PM PDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL AND GUSTY WINDS CAN STILL BE EXPECTED WITH THIS STORM. LAT...LON 4210 12279 4237 12272 4224 12233 4210 12236 TIME...MOT...LOC 2311Z 098DEG 16KT 4220 12262 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:27 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 8, 2:27 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 227 PM PDT THU AUG 8 2013 .DISCUSSION...THE UPPER LOW CONTINUES TO SPIN OFFSHORE AND BRINGING IN MULTIPLE SHORTWAVES OVER THE FORECAST AREA. OF PARTICULAR CONCERN IS ONE THAT IS CENTERED NEAR 40N/123W AND IS BEING PICKED UP WELL IN THE WATER VAPOR IMAGE. THE VISIBLE IMAGE SHOWS MID AND HIGH CLOUDS WITH THIS FEATURE WITH CUMULUS DEVELOPMENT ALREADY OCCURRING IN WESTERN SISKIYOU COUNTY...SISKIYOUS AND CASCADES. WE DID A SPECIAL 18Z BALLOON LAUNCH AND IT SHOWS SLIGHT COOLING AT THE MID LEVELS AND ERODING CAP. THE ABOVE MENTIONED SHORTWAVE WILL MOVE NORTH AND THIS WILL BE ENOUGH TO BREAK THE CAP ALLOWING THINGS TO BLOW UP IN THESE AREAS. COULD NOT RULE OUT IN ADDITION GUSTY AND ERRATIC WINDS IN THE VICINITY OF THUNDERSTORMS WHICH WILL HAVE AN SIGNIFICANT IMPACT ON FIRES. ALSO OF NOTE ARE THE UPPER WINDS. THE SOUNDING INDICATED THEY WERE BETWEEN 7-9 KTS AROUND 700MB AND THIS SHOULD TRANSLATE TO STORMS NOT MOVING VERY FAST WHEN THEY DEVELOP. THEREFORE AREAS THAT GET CAUGHT UNDER THUNDERSTORMS COULD GET MODERATE RAINFALL TOTALS IN A SHORT PERIOD OF TIME. SMALL HAIL IS ALSO POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. THE UPPER LOW WILL MOVE LITTLE TONIGHT THROUGH FRIDAY AND REMAINS AT OR JUST OFF THE OREGON COAST AND WILL SEND PLENTY OF SHORTWAVES THROUGH THE AREA. SO WE'LL MOST LIKELY SEE SIMILAR CONDITIONS AS THURSDAY. FOR NOW LEFT THUNDERSTORMS IN FOR TONIGHT...BUT IT'S POSSIBLE WE'LL HAVE CONVECTIVE SHOWERS WITH ISOLATED THUNDER AS INSTABILITY DECREASES SOME. ANOTHER ACTIVE DAY IS ON TAP FRIDAY WITH THE SAME AREAS LIKELY TO BE AFFECTED BY STORMS. THE SHREF GUIDANCE PAINTS HIGHER PROBABILITY OF STORMS OVER MICH OF THE AREA WHICH IS MORE COMPARED TO THIS AFTERNOON. THE UPPER LOW IS EXPECTED TO SLOWLY MOVE NORTH OVER SOUTHWEST OREGON FRIDAY NIGHT. PLENTY OF MID LEVEL MOISTURE WILL BE PRESENT AND MULTIPLE SHORTWAVES WILL MOVE THROUGH. WHILE ALL AREAS HAVE A THREAT OF THUNDERSTORMS...MOST OF THE ACTION MAY END UP BE CONFINED TO THE NORTHERN CASCADES AND NORTHERN LAKE AND KLAMATH COUNTIES. THE SHREF SHOWS POPS AROUND 20 PERCENT DECREASING TO 10 PERCENT OVERNIGHT FRIDAY. HOWEVER UNTIL THE UPPER LOW MOVES NORTH AND WE GET INTO A MORE SOUTH TO SOUTHWEST FLOW...MOST OF NOT ALL AREAS WILL BE FAIR GAME FOR THUNDERSTORMS. THE UPPER LOW WILL SLOWLY MOVE NORTH SATURDAY. THE MODELS ARE IN SIMILAR AGREEMENT THAT THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE FORECAST AREA. THE UPPER LOW FINALLY MOVES NORTH OF THE AREA SUNDAY AND WE'LL GET INTO A SOUTHWEST FLOW ALOFT. THEREFORE WE EXPECT MOST OF THE THUNDERSTORMS TO BE ALONG AND EAST OF THE CASCADES...BUT IT SHOULD NOT BE AS ACTIVE AS TODAY AND FRIDAY. -PETRUCELLI && .AVIATION...MAINLY VFR CONDITIONS...EXCEPT FOR AREAS OF MVFR VSBYS AND LOCAL IFR VSBYS IN SMOKE...MOSTLY IN THE SOUTHERN UMPQUA...ILLINOIS...AND ROGUE BASINS AS WELL AS SISKIYOU COUNTY IN NORTHERN CALIFORNIA. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHERN CALIFORNIA AND FROM THE CASCADES EAST BY EARLY AFTERNOON...SPREADING WEST OF THE CASCADES IN OREGON IN THE LATE AFTERNOON. STORMS MAY BRING VERY GUSTY AND ERRATIC WINDS...BUT CONDITIONS WILL LIKELY REMAIN VFR. AT THE COAST... NORTH OF CAPE BLANCO...VFR CONDITIONS WILL CONTINUE THIS EVENING ...THEN MVFR WITH LOCAL IFR CONDITIONS DEVELOP TONIGHT WHILE MVFR WITH LOCAL IFR CONDITIONS PERSIST SOUTH. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR ORZ021>031. CA...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR CAZ080>085. PACIFIC COASTAL WATERS...NONE.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:22 PM PDT | Severe Thunderstorm Warning | MFR | Josephine | 23 min |
| Aug 7, 5:26 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 34 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.